E-cigarette users warned to stop vaping after five deaths from lung disease
Health officials in the US have urged people to stop vaping after a fifth person died from lung disease.
Some 450 people have also fallen ill with serious breathing problems as concerns grow about the safety of e-cigarettes.
The latest death was a 55-year-old man in California who had underlying health conditions.
The first death happened in July in Oregon and since then people have also died in Illinois, Indiana and Minnesota.
The US Centers for Disease Control and Prevention (CDC) has now advised people not to vape until they know what is causing the lung conditions.
Dr Dana Meaney-Delman said: ‘While the investigation is ongoing, CDC has advised that individuals consider not using e-cigarettes – because, as of now, this is the primary means of preventing this severe lung disease.’
All the 450 teenagers and adults who contracted respiratory illnesses said they had been vaping.
Most had vaped with THC, the main psychoactive compound in cannabis.
However some had used a mixture of THC and nicotine and a smaller number had used just nicotine alone, Dr Meaney-Delman said.
So far, no specific devices or chemicals have been linked to the outbreak but experts are focusing on black market products containing vitamin E oil.
There is a large black market for THC-containing vape cartridges and users in online communities have been warned of the dangers of unregulated products.
The American Vaping Association has blamed the illnesses on illegal vape pens containing THC.
New York’s health department said lab tests showed very high levels of vitamin E oil in cannabis cartridges used by all 34 people, who had fallen ill in the state after vaping.
A spokesperson for the department added: ‘As a result, vitamin E acetate is now a key focus of the department’s investigation of potential causes of vaping-associated pulmonary illnesses.’
Vitamin E acetate is a commonly available nutritional supplement taken orally or applied to the skin.
Dr Len Horovitz, a pulmonologist at New York’s Lenox Hill Hospital, added: ‘But you’re not supposed to heat it and inhale it, because it’s an oil.
‘And the lung does not want hot oil, the lung reacts to hot oil.’
People falling ill are suffering symptoms including chest pain, shortness of breath and vomiting.
Many have ended up on ventilators and a number have had to be placed in medically-induced comas.
Simah Herman, 18, shared photos of herself in hospital after she suffered lung failure from vaping.
The California resident said: ‘Whether it’s nicotine or weed vaping can be fatal. I was lucky.
‘The doctors didn’t think I was going to make it but with prayers from family and friends I pulled through after almost a week on a ventilator.’
The parents of Kevin Boclair, a 19-year-old from Philadelphia, told local news CBS 3 Philly their son had been placed in a medically induced coma three weeks ago and may require a lung transplant if he recovers.
His mother Deborah said: ‘I even know, as a nurse, he could die.
‘So we are hoping it gets better, and I just want his friends to know and all these kids out there – I could tell the parents, “tell your kids don’t do this.”’
Maddie Nelson, 18 from Utah, was also left in a coma after vaping every day for three years.
She released a picture of herself from her hospital bed, saying: ‘I am sharing my story so you all are aware that there is something crazy in these pens that is not safe and almost cost me my life.
‘I used to just tell myself it won’t happen to me, but it can and will happen to you too…take my advice, don’t smoke, don’t vape. #vape #stopthevape.’
E-cigarettes have been available in the US since 2006 and last year some 3.6 million teenagers used vaping products – a 50% rise on the numbers the previous year.
An estimated 5% of Brits vape and Public Health England maintain e-cigarettes are a highly effective tool to help people quit smoking.
However, academics in the UK have said much more research is needed and there should be better regulation.
There are concerns about the amount of young people taking up vaping because the products still contain highly-addictive nicotine.
Some vaping products have also been found to contain other potentially harmful substances and a number of the flavours, such as cinnamon, vanilla and cherry, produce a toxic reaction.
The UK is currently bound by EU regulations on the amount of nicotine in an e-cigarette and the levels in the US are much higher.
Dr Aaron Scott, from the University of Birmingham, recently published a paper showing that vaporised e-liquid fluid has a similar effect on the lungs and body as seen in regular smokers.
According to this research, vaping is cytotoxic and pro-inflammatory.
He told Metro.co.uk: ‘We only have evidence for short-term and in the short-term it’s definitely harmful. I think we should be more cautious.
‘The potential for lung disease down the line is still there and we need to recognise that rather than bury our heads in the sand by only focusing on the benefits and the way it helps people give up smoking.’
There have been no reported deaths in the UK.
Source: Read Full Article